Ask a doctor

Cant Smile After Dysport Was Injected for Tmj Pains in my Masster Muscle? (photo)

I had 25 units of dysport injected into my masster muscle 10 days ago and today I woke up and cant smile on left side of my n face. I also feel numbness all along the left side of my face. will this get any worse? Is there a chance this will effect my smile permanently? Also is it normal that my face hurts and gets tired when talking?

Doctor Answers 3

Abnormal smile after masseter injection will resolve to normal after 3-4 months

There is no need to worry about anything being permanent.  This looks like the depressor labia inferioris on the right is affected.  I don't know why that muscle would be because it's far away from the masseter.  The usually erant muscle affected is the risorius muscle which is just in front of the masseter but this causes a different smile issue with inablility to pull the corner of the mouth wide.  Everything should get better with time and there's not much which can be done at this time.  (After a second look, it might be that the risorius muscle was affected on your left side as well, but I would need to see the dynamics to determine all this.)

Panama City Facial Plastic Surgeon
4.5 out of 5 stars 9 reviews

Botox and Dysport for jaw slimming - affecting smile

Thank you for your question. Botox or Dysport can be a very effective way to contour the jaw line by reducing the masseter shadow through the outer jaw skin. In addition, it can reduce symptoms of jaw clenching or grinding of teeth at night time. This is an advanced technique that requires a strong understanding of the underlying anatomy. Some side effects can results in some very unintented effects. This can include affecting the smile due to diffusion of the Botox into neighboring smile muscles. It appears that your smile muscles have been affected and it will return to normal over the next few months.  I would return to your injector to be reassessed.

Dysport/Botox for masseter reduction

With proper injection technique, the smile should not be altered.  Based on your photo it appears you have weakness of at least one of your lip elevators on the left side, and weakness of your lip depressors on the left side.  This may have been from improper technique.  While muscle relaxation and paralysis may be a result of Dysport, numbness is not a typical side effect.

Dysport will last for 3-4 months in the treated muscle.  If your asymmetry is from improper injection, then it should improve as the Dysport loses activity.  Follow up with your physician, as the facial pain, numbness and pattern of your asymmetry is a bit atypical and should be further evaluated.   

Donald B. Yoo, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 33 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.